Medical News Today: What causes black specks in stool?

Black specks in adult stool often come from undigested food, but could also signal something more serious. In newborn babies, black stool may be meconium.

Stool color can be affected by everyday fators such as diet or minor gastrointestinal distress. However, if stools turn black or have black specks for several days, a person should see their doctor to find out the cause.

In this article, we look at the causes of black specks in adult and baby stool, treatments, and when to see a doctor.

Black specks in adult stool

Woman with black specks in stool sitting on toilet.
Black specks in stool may be caused by certain foods in the diet or by underlying conditions.

Healthy bowel movements are normally a medium brown color and long and smooth in shape. They should not require straining to pass or cause pain. Black specks are more noticeable when the stool is light in color than when it is darker.

Visually, the black specks may look like:

  • small, thin flecks
  • coffee grounds
  • dark patches in the stool

Some common causes of black specks in the stool include:

Diet

Some foods, such as the skins or seeds of fruit, are more difficult to digest than others. The following foods may leave black specks in the stool:

  • blueberries
  • blackberries
  • plums
  • black beans

Food coloring can also cause the stool to change color because the body may have trouble digesting artificial dyes. For instance, black licorice can turn the stool black or very dark brown.

This cause is not necessarily a problem, although, it could mean a person is eating an unbalanced diet when it persists.

Iron supplements

Iron supplements, or food that is high in iron, can cause the stool to turn black. A sudden change could indicate that a person is getting too much iron. Black stools in a child could mean that they have consumed too many iron pills.

Medication

Some medications can temporarily change the color of the stool.

Bismuth, an active ingredient in some intestinal medications, mixes with the tiny amount of sulfur in a person’s saliva and stomach to temporarily add black color to the stool and sometimes the tongue. The temporary color change is harmless, and it should disappear within a few days of using the medication.

A person should consult a doctor about potential stool changes if they have recently started taking a new prescription or over-the-counter drug.

Intestinal bleeding

Bleeding in the gastrointestinal tract, such as in the stomach or intestines, can make the stool appear black. The higher up in the digestive system the bleeding occurs, the darker the blood tends to be.

A person should see their doctor if they experience the following symptoms:

  • black, tarry stools
  • blood in the stool
  • stomach pain
  • vomiting
  • fainting
  • rapid heart rate
  • sweating

Liver problems

Doctor pointing at model of liver to explain condition.
A disease affecting the liver may change the color of stool.

Stool color is a frequent indicator of liver disease. This is because the liver disease can cause cholestasis, where bile is reduced or blocked, sometimes leading to the pale-colored stool.

Liver disease can also cause black, tarry stool or black specks in the stool. This is because it can cause bleeding in the digestive tract, a complication called esophageal varices or portal hypertension.

Esophageal varices are bulging veins in the throat and stomach. They happen when blood flow to the liver is blocked. Scar tissue on the liver, often due to cirrhosis, is the most common cause of esophageal varices.

Esophageal varices signal a serious liver problem and need to be treated as a medical emergency.

Signs of liver disease include:

  • black specks in stool that come and go or worsen with time
  • jaundice or yellowing skin or eyes
  • red palms
  • itching skin
  • fatigue
  • weight loss
  • nausea
  • abdominal pain

Some other conditions, including a blood clot and severe parasitic infections, may also block blood flow to the liver and cause esophageal varices.

A person with liver disease should talk to their doctor about what to do about signs of bleeding.


Thank you for supporting Medical News Today

Black specks in babies’ stool

In newborns, meconium is usually the cause of black, tarry stools. Their stool is dark because they do not yet have the usual friendly gut bacteria that help people to digest their food and have bowel movements.

Once the baby leaves the womb, their intestines become colonized with bacteria, usually in the first days following birth, and the stools become gradually lighter. Black stool in a baby older than a week is unlikely to be meconium.

Older babies can develop black specks in their stools for the same reasons as adults. However, because babies are more vulnerable than adults to infections and diseases, it is important to notify a pediatrician immediately of changes in their stools.

A baby should be taken to the emergency room if they also show signs of:

  • fever
  • vomiting
  • lethargy
  • gas
  • apparent distress

When to see a doctor

Doctor with clipboard in office discussing with patient in foreground.
If black specks appear in stool for more than two days in a row, medical attention is recommended.

People who feel otherwise healthy and who have no chronic illnesses can wait a day or two to see if black spots in their stool disappear.

A person should seek medical attention for black spots in the stool if they have:

  • a history of liver disease
  • severe vomiting or diarrhea
  • a fever
  • yellow or green eyes or skin
  • signs of a parasitic infection, such as unexplained weight loss or worms in the stool

Newborns should be immediately seen by a doctor if the black color is not due to meconium.

People who have had black specks in their stool for more than a day or two should see a doctor if they are not taking medication that turns the stool black. Similarly, they should see a doctor if they cannot explain the color by any foods they have recently eaten.


Thank you for supporting Medical News Today

Treatment

Treatment for black specks in the stool depends on the cause. A doctor will take a thorough medical history and may ask for a stool sample.

It may also be necessary to do imaging tests of the colon, stomach, or other parts of the gastrointestinal tract. Liver tests, including blood work, can assess the efficiency of the liver’s functioning.

A person with liver disease may need to take medication, make dietary changes, or spend time in the hospital. If there is internal bleeding, a doctor will want to explore the cause and then have it treated.


Outlook

Digestion is a complex process, and the appearance of stool can be affected by many factors. Many causes of stool changing color or having black specks are not emergencies.

A person should talk to a doctor to find out about personal risk factors related to this symptom, and they should seek prompt care for any troubling changes in stomach or digestive function.

Source Article from https://www.medicalnewstoday.com/articles/321253.php

コメントを残す

メールアドレスが公開されることはありません。 * が付いている欄は必須項目です